Texas, 2023

Hail and Damaging Winds in Texas, July 5 to 6, 2023

July 5 to 6, 2023 · NWS AMA · 15 events in 9 counties and zones

Several rounds of thunderstorms impacted the combined OK/TX Panhandles during the early evening hours of the 5th and going through into the early AM hours of the 6th. First, in the eastern TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Several rounds of thunderstorms impacted the combined OK/TX Panhandles during the early evening hours of the 5th and going through into the early AM hours of the 6th. First, in the eastern TX Panhandle. Then a complex came in from eastern New Mexico impacting the southwestern TX Panhandle. Another complex then came in from SE Colorado and SW Kansas impacting the northern combined OK/TX Panhandles. Severe winds occurred with these storms and one instance of 1 hail also occurred. The strongest winds were with the complex that came into the OK Panhandle with winds upwards of 70 to 80 mph. The storms that started out early in the eastern TX Panhandle produced some heavy rainfall as well, as these storms moved slowly and eventually merged into one large storm moving south through the rest of the eastern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 1:27 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 5, 1:27 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
227 PM CDT Wed Jul 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 226 PM CDT Wed Jul 5 2023

The initial concern for this forecast will be how convection
develops later this afternoon into tonight. After that, how will
this convection and any residual boundaries interact with our
atmosphere for potential storms on Thursday. Overall, I would say
this is not a high confidence forecast and details will likely be
more in the mesoscale later today.

The surface outflow boundary/cold front has moved into the region
and stalled and is generally situated from north of Hereford through
Amarillo up toward Canadian. To the north of this front, northerly
winds and clouds have helped keep conditions cooler today. As
expected, a drastic temperature gradient exists with locations in
the Oklahoma panhandle in the 70s compared to the southern Texas
panhandle seeing readings in the upper 80s to lower 90s. There
remains good moisture advection into the region as dewpoints are in
the 60s areawide, with some locations reaching the mid to upper 60s.
Per satellite imagery, clouds are slowing eroding with cumulus
development increasing near and south of the boundary.

For the remainder of today, there will be a couple of locations to
monitor initially for storm development and subsequent potential for
severe weather. The first being storms that can develop across the
eastern portions of the Texas panhandle, where daytime heating has
allowed for better pockets of instability and there has been far
less cloud cover and better moisture. The second being across New
Mexico and Colorado where guidance continues to indicate that later
afternoon supercells should develop and track east. The question
will remain as to how much they can maintain themselves given cooler
conditions and a little more CIN in the northern parts of the
combined Panhandles at this time. However, current shear is around
30kts and model trends are for CAPE to increase slowly in these
areas over the next few hours. They may be initially more elevated
before in time becoming surface based and pose a large hail threat
as well as wind and tornado concerns(helicity is progged to increase
through the afternoon as well, especially across portions of the
Oklahoma panhandle). Any storm that can root itself along the
boundary will bring the greatest threat for tornadoes. The main
timing for any of this round of storms could be as early as 4pm-5pm
but most models hold off until closer to 7pm.

Models have been pretty consistent in depicting a MCS coming through
the region later tonight into portions of the overnight period. The
low level jet will kick in later this evening, allowing good theta-e
advection into the region but also eliminating some of the
convective inhibition in some of the cooler locations today. Storms
ongoing further to our north in Colorado look to congeal into a line
of storms that will come pushing to the south and east through
portions of the region, likely after 10pm and the threat continuing
through 2am(perhaps a couple of hours later). While the initial
threats with the earlier convection will be large hail and perhaps a
tornado, this threat will mostly be from damaging wind gusts to
70mph. We cannot rule out the potential for locally heavy rain that
could lead to flash flooding especially given precipitable water
values around 1.45 inches forecast and any location that can get
several rounds of rainfall.

Some storms may linger in the east near daybreak tomorrow, before
clearing out. The question will remain as to how overnight
convection will affect convection Thursday, where do boundaries set
up and how fast the atmosphere can recover. Overall, it looks like
our thunderstorm potential during the day is low. The main concern
will be later in the night when another MCS looks to potentially
develop and dive to the south. There is uncertainty as to how much
of our area will be impacted by this. Guidance ranges from being
missed altogether to parts of our Oklahoma panhandle being clipped
late evening into the overnight. For now, will hold off on issuing
any graphics related to this and see how trends continue. Once again
tomorrow, thanks to cloud cover and lingering rain, there should be
some kind of temperature gradient(though not as drastic as today)
across the region with lower 80s in the north to the lower 90s in
the south.

Culin

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 226 PM CDT Wed Jul 5 2023

A robust upper-level ridge is expected to be situated over the
vicinity of northwestern Mexico/New Mexico/Arizona through the long-
term period. The Texas and Oklahoma Panhandles are currently
expected to be situated on the northeastern periphery of the upper-
level ridge with weak to moderate northwesterly flow aloft. There
should be a steady fetch of mid-level moisture throughout the period
as well. Dew points in the 50s to 60s are expected to persist in the
Panhandles as there should be persistent easterly to southeasterly
surface winds. Embedded shortwaves within the flow aloft are
expected to impact at least portions of the Panhandles on a daily
basis which introduces daily thunderstorm chances. Taking all of the
above into account, strong to severe thunderstorms can't be ruled
out for any given day through this long-term period. There may be
some days in which the atmosphere is overworked from thunderstorms
on the previous day, but that will have to be assessed on a day-to-
day basis. There are some hints that the upper-level ridge will
build into the Panhandles in the middle of next week.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Wed Jul 5 2023

Confidence in current TAF evolution for this afternoon into
tonight is not high given convection potential and how it
progresses across the region. Frontal boundary is situated across
the region. Behind this boundary, clouds have lingered and
resulted in continued MVFR ceilings into this afternoon(for KGUY
and KDHT). South of this boundary, VFR conditions are occurring
for KAMA. Expect improvement back to VFR conditions this afternoon
before storms develop. Best timing for storms would be as early as
22Z, especially for KDHT and KGUY, but perhaps more likely around
00Z for these locations. For KAMA, storms may hold off until
02-03Z. Given confidence of these specifically affecting TAF
sites is low, have not included in the forecast for now except for
KGUY. Will need to keep monitoring and amend as needed. Guidance
indicates another morning of MVFR ceilings will be possible
tomorrow morning after 10z and be slow to improve late in the TAF
cycle.

Culin

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  89  70  98 /  30   0  10  10
Beaver OK                  62  81  65  93 /  70  30  30  10
Boise City OK              60  83  64  90 /  60  10  10  10
Borger TX                  67  90  71 100 /  50  10  10  10
Boys Ranch TX              67  92  71 101 /  40   0  10  10
Canyon TX                  67  90  69  98 /  20   0   0  10
Clarendon TX               69  88  70  97 /  20  10   0  10
Dalhart TX                 61  88  66  95 /  50   0  10   0
Guymon OK                  61  82  66  92 /  70  20  20  10
Hereford TX                66  93  70  98 /  20   0   0  10
Lipscomb TX                64  84  66  96 /  60  30  30  10
Pampa TX                   66  85  69  96 /  40  20  10  10
Shamrock TX                67  87  69  96 /  30  20  10  10
Wellington TX              69  90  71  98 /  20  20   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...28
LONG TERM....52
AVIATION...28
Hazardous weather outlook, Jul 5, 1:39 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Wed Jul 5 2023

OKZ001>003-TXZ001>020-317-060745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon, with increasing chances
this evening into tonight. These chances will range from 60 to 70
percent in the Oklahoma Panhandle to around 20 to 30 percent in
the southern Texas Panhandle. Some of these storms will be strong
to severe with initial threats being hail up to 2 inches in
diameter, 70mph wind gusts and a tornado or two. Late tonight into
the overnight, a line of storms will drop south into the combined
Panhandles and bring the main risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional storms may be possible later Thursday and Friday
afternoons into the evening hours. Some of these storms could be
strong to severe. Thunderstorms will also be possible through the
weekend but severity and coverage potential will be monitored on a
day by day basis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jul 5, 1:32 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
232 PM CDT Wed Jul 5 2023

TXZ005-010-052015-
Hemphill TX-Lipscomb TX-
232 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southern Lipscomb
and northeastern Hemphill Counties through 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 6 miles northwest of Glazier, or 10
miles south of Lipscomb, moving east at 15 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lipscomb and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 10043 3626 10047 3632 10012 3594 10012
TIME...MOT...LOC 1931Z 267DEG 14KT 3610 10032

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ward

The radar

The Amarillo radar (KAMA), 148 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Hemphill

When
July 5, 2:45 PM CST
Where
Hemphill County, 5.78 mi NNE of Canadian
Measured
1.75 in hail
Reported by
Public
Coordinates
35.980, -100.350

Thunderstorm Wind, Hemphill

When
July 5, 2:45 PM CST to 2:47 PM CST
Where
Hemphill County, 9.59 mi NW of Gageby
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.710, -100.460

Thunderstorm Wind, Hemphill

When
July 5, 2:47 PM CST
Where
Hemphill County, 5.64 mi E of Canadian
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.910, -100.280

Hail, Roberts

When
July 5, 3:10 PM CST
Where
Roberts County, 1.32 mi ENE of Miami
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.710, -100.610

Hail, Hemphill

When
July 5, 4:02 PM CST
Where
Hemphill County, 1.32 mi WNW of Gageby
Measured
2.5 in hail
Reported by
Public
Coordinates
35.630, -100.350

Thunderstorm Wind, Hemphill

When
July 5, 4:25 PM CST
Where
Hemphill County, 8.76 mi WNW of Gageby
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.690, -100.460

Hail, Gray

When
July 5, 5:20 PM CST
Where
Gray County, 0.69 mi N of Mc Lean
Measured
1 in hail
Reported by
Public
Coordinates
35.240, -100.600

Hail, Wheeler

When
July 5, 5:26 PM CST
Where
Wheeler County, 6.12 mi NE of Kellerville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.430, -100.420

Thunderstorm Wind, Collingsworth

When
July 5, 6:05 PM CST to 6:11 PM CST
Where
Collingsworth County, 2.83 mi W of Dozier
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
35.080, -100.400

Thunderstorm Wind, Collingsworth

When
July 5, 6:20 PM CST
Where
Collingsworth County, 6.62 mi NNE of Samnorwood
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
35.140, -100.240

Tree limbs were snapped and a power pole was knocked down near Highway 83.

Thunderstorm Wind, Deaf Smith

When
July 5, 10:18 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Carson

When
July 5, 11:37 PM CST to 11:48 PM CST
Where
Carson County, 2.68 mi SE of Pantex
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.300, -101.540

These winds were potentially from a wake low. Gusts in excess of 58 mph occurred from 0037CDT to 0048CDT with peak occurring at 0041CDT on the 6th.

Thunderstorm Wind, Potter

When
July 6, 12:00 AM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Ochiltree

When
July 6, 2:15 AM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

Thunderstorm Wind, Gray

When
July 6, 3:29 AM CST to 3:31 AM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117990, 1118004, 1117996, 1117991, 1117992, 1117997, 1117993, 1117994, 1117998, 1117995, 1117999, 1118000, 1118001, 1118002, 1118003.